Severe irritability associated with statin cholesterol-lowering drugs
Background: As use of a drug becomes widespread, the full spectrum of its effects becomes clearer. Although a link has been suggested between low or lowered cholesterol and irritability/aggression, less is known about possible links between irritability and statins.
Aim: To assess the possible connection of statin usage to severe irritability.
Design: Case series.
Methods: Six patients referred or self-referred with irritability and short temper on statin cholesterol-lowering drugs completed a survey providing information on character of behavioural effect, time-course of onset and recovery, and factors relevant to drug adverse effect causality.
Results: In each case the personality disruption, once evident, was sustained until statin use was discontinued; and resolved promptly with drug cessation. In four patients, re-challenge with statins occurred, and led to recrudescence of the problem. All patients experienced other recognized statin adverse effects while on the drug. Manifestations of severe irritability included homicidal impulses, threats to others, road rage, generation of fear in family members, and damage to property.
Discussion: Case series invariably raise more questions than they can answer. These case reports suggest that severe irritability may occur in some statin users. Although this adverse effect may be rare, potentially life-threatening adverse effects of drugs must be taken seriously.
* Requested Repost